Alert archive / Guam / Small Craft Advisories in 2021

Small Craft Advisory 1, NWS Guam

January 20, 2021

NWS Guam issued this small craft advisory at Jan 20, 2021, 1:18 AM CST. It took effect at Jan 20, 2021, 12:00 PM CST. It was in force for 310 days.

The area

The counties it named.

The facts

Issued
Jan 20, 2021, 1:18 AM CST (07:18 UTC)
In effect from
Jan 20, 2021, 12:00 PM CST
Expired
Nov 26, 2021, 2:00 PM CST
In force
310 days
Issued by
NWS Guam

The text

As transmitted.

189 
WHGM70 PGUM 200718
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
518 PM ChST Wed Jan 20 2021

PMZ151>154-202100-
/O.NEW.PGUM.SC.Y.0001.210120T1800Z-210122T0800Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
518 PM ChST Wed Jan 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 6 PM 
FRIDAY...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt and seas 
  8 to 10 feet expected.

* WHERE...Marianas Coastal Waters.

* WHEN...From 4 AM Thursday to 6 PM ChST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Kleeschulte/Cruz
6 follow-up statements
016 
WHGM70 PGUM 201957
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
557 AM ChST Thu Jan 21 2021

PMZ151>154-210900-
/O.CON.PGUM.SC.Y.0001.000000T0000Z-210122T0800Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
557 AM ChST Thu Jan 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt and seas 
  8 to 10 feet expected.

* WHERE...Marianas Coastal Waters.

* WHEN...Through Friday afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Highest seas will be east of the islands.
  Waves will diminish below criteria by Sunday, but are expected to
  build again around Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller vessels,
should avoid boating in hazardous conditions.

&&

$$

Stanko
686 
WHGM70 PGUM 210637
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
437 PM ChST Thu Jan 21 2021

PMZ151>154-212100-
/O.EXT.PGUM.SC.Y.0001.000000T0000Z-210122T2000Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
437 PM ChST Thu Jan 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL SATURDAY MORNING...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet expected.

* WHERE...Marianas Coastal Waters.

* WHEN...Until 6 AM ChST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Highest seas will be east of the islands.
  Waves will diminish below criteria by Saturday morning, but are 
  expected to build again around Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Kleeschulte/Cruz
636 
WHGM70 PGUM 211911
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
511 AM ChST Fri Jan 22 2021

PMZ151>154-220700-
/O.CON.PGUM.SC.Y.0001.000000T0000Z-210122T2000Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
511 AM ChST Fri Jan 22 2021

...SMALL CRAFT ADVISORY IN EFFECT THROUGH TONIGHT...

* WHAT...East winds 15 to 25 kt with seas 8 to 10 feet.

* WHERE...Marianas coastal waters.

* WHEN...Until 6 AM Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Highest seas will be east of the islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller vessels, 
should avoid boating in these hazardous conditions.

&&

$$

Middlebrooke
778 
WHGM70 PGUM 220715
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
515 PM ChST Fri Jan 22 2021

PMZ151>154-222000-
/O.CON.PGUM.SC.Y.0001.000000T0000Z-210122T2000Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
515 PM ChST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST
SATURDAY...

* WHAT...East winds 15 to 20 kt with gusts to 25 kt and seas 8 to 10
  feet.

* WHERE...Marianas coastal waters.

* WHEN...Until 6 AM Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Kleeschulte/Cruz
968 
WHGM70 PGUM 221731
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
331 AM ChST Sat Jan 23 2021

PMZ151>154-221845-
/O.CAN.PGUM.SC.Y.0001.000000T0000Z-210122T2000Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
331 AM ChST Sat Jan 23 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Trade winds have diminished to moderste to fresh, and combined seas
have subsided to 9 feet or lower. As a result, the Small Craft 
Advisory is no longer in effect. 

$$

Middlebrooke
158 
WHGM70 PGUM 250800
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
Issued by National Weather Service Honolulu HI
600 PM ChST Thu Nov 25 2021

PMZ151>154-251600-
/O.NEW.PGUM.SC.Y.0001.211125T0800Z-211126T2000Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
600 PM ChST Thu Nov 25 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CHST SATURDAY...

* WHAT...East winds 15 to 20 kt with frequent gusts up to 30 kt.

* WHERE...Guam, Rota, Tinian and Saipan Coastal Waters.

* WHEN...Until 6 AM ChST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this small craft advisory went out at Jan 19, 4:27 PM CST, 8 hours 51 minutes earlier.

Area forecast discussion, Jan 19, 4:27 PM CST, 8 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
827 AM ChST Wed Jan 20 2021

.Marianas Synopsis...
Guam weather radar shows almost no showers within the Marianas waters
with isolated showers south of the Guam waters. Satellite shows the
trade-wind disturbance approaching from the east. The leading edge is
now at 148E with the trailing edge at 157E. The buoys reveal combined
seas of 6 to 8 feet composed mainly of east trade-wind swell.

&&

.Discussion...
Based on the latest numerical weather predictions from the GFS, which
were less enthusiastic about the rain with this disturbance, and from
the ECMWF, the NavGem, and the Canadian Ensemble, which showed almost
no signal, pruned the scattered showers back to mainly from midnight
tonight until noon Thursday, which also includes the usual diurnal
convective max.

The other main thing added this package was to the surf outlook,
went ahead and mentioned the north swell event about a week from now,
since it should be quite significant. It should easily lead to an
advisory, and possibly to this year's first high surf warning.

&&

.Eastern Micronesia...
The biggest challenge to the forecast is surf heights and for
which reef direction. Currently, the latest altimetry and wave
guidance indicates a continued surf height of 12 feet at Pohnpei
and Kosrae through early Thursday morning, before dropping to a 11
to 11 1/2 feet range for the remainder of the week. With 12 feet
being the criterion for east facing reefs, didn't want to get too
cute here, so opted to run it for both north and east facing
reefs through the weekend.

For Majuro, surf heights look to remain below warning criteria,
but this is something we'll need to keep an eye on as a large area
of 30 to 40 knot winds are seen in the latest scatterometry data
behind a series of mid latitude cold fronts north of Wake Island.
Given the fetch length and expansive area of these winds, some
significant swells may roll into the area later this weekend.
Currently, the wave guidance indicated seas of 10 to 12 feet for
the eastern Majuro shores, but, altimetry showed 11 to 13 feet
between 6 and 10N and 172 to 175E. Given the numerical guidance
was about a foot low, used this difference to go above guidance by
a foot, which yields surf heights of 12 to 14 feet by the start
of your weekend. Should later forecasts or observations show
increased wave heights by another 6 inches to a foot, we'll need
to consider if it warrants upgrading the advisory to a warning.

Weather wise, look for mainly isolated showers to dominate the
region. The exception will be at Kosrae, as they're closest to the
ITCZ (about 50 to 60 miles north of it). Some fairly intense
showers are developing within the ITCZ, as evidenced by cloud top
temperatures down to -83 deg. C. With tops this high, there could be
some heavy rainfall and gusty winds, which could affect the southern
coastal waters of Kosrae. It's also possible some outflow boundaries
could make it up to the state, with wind gusts to 35 knots possible.

&&

.Western Micronesia...
The biggest change here was to hoist a high surf advisory for all
of western Micronesia for the north facing reefs. The latest
wave guidance shows 7 to 9 feet for Palau and Yap, and this is
forecast to continue for several days. At Chuuk, altimetry shows
waves mainly in the 7 to 9 feet range just east of the state
(there was one sounding of 9.91 feet, so went 8 to 10 feet in the
coastal waters forecast, but the majority of the time 7 to 9 feet
looks more realistic). Given a periodicity of 9 seconds, that
gives you wave heights of 9 to 11 feet. All of these point to
hazardous conditions along the north facing reefs given the waves
will be trade swells from the northeast.

Weather wise, look for isolated showers to be the main concern at
Palau, but this may need to be increased to scattered as the
cross section data indicates sufficient lift in a saturated
profile for this to occur, yet the latest observations and
satellite imagery indicates just isolated coverage. For Yap,
scattered showers and perhaps a few thunderstorms will likely
develop, as a surface trough is approaching from the east, which
will act as a focus to initiate greater coverage later this
afternoon or tonight. Precipitation will become isolated by
Thursday. At Chuuk, scattered showers this morning will become
isolated by this afternoon, and continue through the weekend, as
drier air moves into the region.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Rip Current Risk through Sunday afternoon for GUZ001>004.

Marianas Waters...None.
&&

Marianas: Stanko
Micronesia: Doll

Nearby

Small Craft Advisories in Guam, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.